Jump to content
  • Sign Up
0
gettinbetterbaby

Weaning Off Of Zoloft While New To Gluten-free

Rate this topic

Recommended Posts

Hi Everyone:

I've been visiting this site for about a year now and just joined. I've really appreciated the great information and personal stories I've found here. I've found much support here. I've been gluten free for a year and two months.

Nearly immediately after I stopped the gluten, I felt better. I've always had stomachaches, which I believe later led to anxiety and depression- emotional problems. Beginning in my twenties I saw gastroenterologists, naturopaths, had colonics, psychotherapy, cognitive-behavioural therapy and group therapy, all in hopes of getting to bottom of constant pain. Figured it had to do with issues not dealt with around being anorexic at twelve. I believe now that being (unknowingly) gluten intolerant had a lot to do with the beginning of the eating disorder. I've been on the macrobiotic diet and the yeast-free diet. As far back as I can recall I had stomach issues, mostly not being able to "go" and I've been on Zoloft 250mg at its highest, for the past 17 years and I'm 44.

If you're still with me here, here is the point: I have now realized that the Zoloft was not the solution to my stomachaches (because it did help for awhile, but at increasing doses) afterall, and that perhaps the depression was a result of the stomaches, not the stomache problems a part of the depression, so I've been tapering off the Zoloft since April, slowly. I'm down from 250mg to 125mg and felt fine and at times great, up until this last week. It seemswhen I take a step down in dosage (now 125mg to 100mg), which I do every month and a half , I get terrible side effects that are so similar to getting glutened, that it is arguable what's what. I get the same nausea, worse aches and pains especially in my neck and shoulders, headache, gastrointestinal issues- like guts have slowed down...I could go on.

I know how it is to feel well and not contaminated by gluten; I had twenty-three good days in a row last month for the first time, ever and before that it was nine days. I don't feel so well these last five days and I think it's the tapering of the medicine because I don't believe I've been glutened, though I worry about the packaged potato salad (Recers or Reecers or Reesers) and the Old Dutch Creamy Dill Pickle chips I ate two days ago. It is making me crazy not knowing what to blame. I think it's the drug reduction.

Mostly, I guess I wanted to say hi and here's :)my story to date.

Thanks.

Share this post


Link to post
Share on other sites

Hey Gettinbetterbaby!

Welcome! I, too, am new to the board. And I can definitely relate to the withdrawal symptoms of Zoloft (and many other types of antidepressants, as well) and I completely agree that its very similar to be glutened... its like weeks long (or longer) type of hangover, only w/out the fun times before! The exhaustion, can't get out of bed, let alone no energy for exercising type feeling, nausea, headaches, etc, feels awful.

Perhaps, like you said, there may have been gluten contamination of some kind, but if its the drug withdrawal, hang in there.... your body has been used to this drug for 17 years; you're bound to have some uncomfortable withdrawals.

Take care & I hope you start to feel better very soon!

:)

Share this post


Link to post
Share on other sites

Hi Trying to Be Healthy in Mass,

Thank you so much for your confirmation on the symptoms being so similar. I knew I wasn't alone here.

I still feel crappy today (day 6) and it's only early in the day, but I will carry on and will feel better eventually, as you said it is more a matter of weeks than days with this particular poison. I feel like one of my potted plants right now. Water now and then. Welcome here to you too! Thanks again for your affirmation.

Share this post


Link to post
Share on other sites
Hi Trying to Be Healthy in Mass,

Thank you so much for your confirmation on the symptoms being so similar. I knew I wasn't alone here.

I still feel crappy today (day 6) and it's only early in the day, but I will carry on and will feel better eventually, as you said it is more a matter of weeks than days with this particular poison. I feel like one of my potted plants right now. Water now and then. Welcome here to you too! Thanks again for your affirmation.

I also take Zoloft, and I know that when my Dr tried to make a change to my meds a few years ago and wanted to ween me off of the zoloft, that I got very sick. It is a really bad feeling. I hated that. I bet that is most of what you are feeling. PS. Stay in close contact with your Dr when in a med change. Don't do anything without talking to you Dr.

and welcome.

:D

Share this post


Link to post
Share on other sites

Thanks Mey Marie

I do have upcoming appt with doc. Last year this time I tried to get off Zoloft, without doctor supervision and tapered it fast. I'll never do that again- very sick also, in every way and didn't know what to make of it at the time.

For anyone interested in antidepressant withdrawal, and the importance of a slow taper, there is an excellent article in the New York Times: http://www.nytimes.com/2007/05/06/magazine...ant-t.html?_r=1

Share this post


Link to post
Share on other sites

I was sick for weeks for I got off zoloft, but it will pass!

If you can stand it, don't go back on any medication. I think that stuff is really bad for you. If you think I'm wrong, ask yourself why the withdrawals are making you feel this way!

hope you feel better. there IS an end in sight!!!

Share this post


Link to post
Share on other sites

Thank you positiveenrgfairy, I'm certainly feeling better today than I did last Wed, Thurs, Friday especially. My gut feels a lot better - less pain and gas. I will carry on and continue to reduce the nasty drug. I kept to the low dose and continue to weather this storm.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
0

×